Virginia, 2010

Hail and Damaging Winds in Virginia, August 26, 2010

August 26, 2010 · NWS RNK · 8 events in 6 counties and zones

A combination of daytime heating, instability and low-level moisture ahead of a cold front resulted in scattered showers and thunderstorms. Some of the stronger cells produced golf-ball size hail and winds up to 60 mph causing tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A combination of daytime heating, instability and low-level moisture ahead of a cold front resulted in scattered showers and thunderstorms. Some of the stronger cells produced golf-ball size hail and winds up to 60 mph causing tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 26, 11:51 AM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 26, 11:51 AM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1251 PM EDT THU AUG 26 2010

.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE THROUGH THE REGION TODAY...THEN A
LARGE COOL AND DRY AREA OF HIGH PRESSURE WILL COVER THE EASTERN
UNITED STATES INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
SOME POOLING OF LOW LEVEL MOISTURE NOTED WITH CLOUDS AND ISOLATED
SHOWERS THIS MORNING ALONG THE WEAK COLD FRONT WHICH IS MOVING
SOUTHEAST ACROSS THE MOUNTAINS. THE FORECAST CHALLENGE IS WHETHER ANY
CONVECTION DEVELOP ALONG THE BOUNDARY ESPECIALLY EAST OF MOUNTAINS
THIS AFTERNOON. FEEL THAT THE NORTHWEST DOWNSLOPING FLOW SHOULD
SUPPRESS CONVECTION EAST OF THE MOUNTAINS. WITH THIS MORNING
WRFARW-RNK AND NAM HAVING WIDELY SCATTERED STORMS...WILL KEEP ONLY
ISOLATED POPS THIS AFTERNOON WITH LIMITED MOISTURE AND LOW LEVEL
SFC CONVERGENCE ALONG THE FRONT. UPSLOPE CLOUDS WILL HOLD
TEMPERATURES DOWN IN THE 70S IN THE WEST...WHILE SUNSHINE WILL
WARM TEMPERATURES INTO THE 80S IN THE EAST. MADE ONLY MINOR
ADJUSTMENTS IN ISC GRIDS FOR TEMPERATURES AND CLOUD COVER.

.PREVIOUS DISCUSSION...
AS OF 300 AM...WEAK SFC FRONT IS MOVG SOUTHEASTWARD THROUGH WV
WITH ISOLATED TO SCATTERED SHOWERS AHEAD OF IT. LOOKS LIKE THESE
SHOWERS WILL MAKE IT INTO WESTERN SLOPES OF SE WV...SO HAVE RAISED
POPS UP THAT WAY EARLY THIS MORNING. THE NAM SEEMS TO HAVE THE
BETTER HANDLE ON THIS FRONT AND ITS ASSOCIATED SHOWERS EARLY ON-
IT POOLS THE MOISTURE ON THE WESTERN SLOPES FOR A FEW HOURS THIS
MORNING...SO KEEPS SOME SHOWERS ON WESTERN SLOPES THRU MID
MORNING. AS THE FRONT MOVES THRU THE CWA...LOW LEVEL CONVERGENCE
AHEAD OF THE FNT MAY BE ENOUGH KEEP SOME ISOLATED CONVECTION
GOING. HOWEVER...NORTHWEST DOWNSLOPE FLOW WILL TEND TO SUPPRESS
CONVECTION EAST OF THE BLUE RIDGE...SO I HAVE KEPT A SLIGHT CHC
POP GENERALLY ALONG THE BLUE RIDGE AND INTO THE FOOTHILLS. SHOULD
BE PLENTY OF SUN TODAY EXCEPT IN UPSLOPE AREAS OF SE WV...SO HAVE
STAYED ON THE WARM SIDE OF GUIDANCE WITH HIGHS IN THE 80S.

TONIGHT...HIGH PRESSURE BUILDS IN FROM THE NORTH BRINGING DRIER
AIR. WITH MOSTLY CLEAR SKIES...TEMPS SHOULD COOL QUITE A BIT IN
THE DRY AIRMASS...ESPECIALLY IN THE MTN VALLEYS WHERE SFC WINDS
SHOULD DECOUPLE. THE COOL TEMPS- LOWER 50S IN THE MTNS...SHOULD
ALSO PRODUCE RIVER VALLEY FOG.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
HIGH PRESSURE WILL BE SITUATED OVER THE OHIO VALLEY FRIDAY WITH A NE
TO EAST FLOW ACROSS MUCH OF THE AREA WITH MORE OF A LIGHT SE FLOW
AND SOME CONVERGENCE SHOWING UP IN THE SRN BLUE RIDGE. MODELS
STILL SHOW ENOUGH MOISTURE IN THE LOW LVLS ALONG WITH THETA-E
RIDGE THAT LOW CHANCE TO SLIGHT CHANCE POPS NEEDED FROM THE NC
MTNS NORTH TO THE FLOYD COUNTY VA AREA. BEST CHANCE WILL BE IN THE
NC MTNS.

DESPITE THESE POPS...MOST AREAS WILL SEE PLENTY OF SUNSHINE WITH SCT
CU/SC. KEPT HIGH TEMPS BELOW MAV MOS DUE TO ITS RECENT HISTORY OF
BEING TOO WARM...AND WITH A LIGHT EAST FLOW THAT SHOULD KEEP TEMPS
FROM TAKING OFF.

GOING INTO FRIDAY NIGHT ANY ISOLATE SHRA OVER THE NC MTNS ENDS AND
SFC HIGH WEDGES SWD FROM PA. 00Z GFS...STILL SHOWING WEAK LOW LVL
FLOW INTO THE SRN BLUE RIDGE AND MOISTURE SO KEPT PARTLY CLOUDY
SKIES HERE MOST OF THE NIGHT. COOLER TEMPS EXPECTED SIMILAR TO
PREVIOUS FORECAST ACROSS THE VALLEYS OF THE VA HIGHLANDS INTO SE
WV...BUT WILL SEE LOWER 60S FOR LOWS ACROSS THE NC PIEDMONT INTO THE
FOOTHILLS.

SATURDAY...SFC HIGH WILL STAY CENTERED NE OF US WITH A LIGHT SE FLOW
INTO THE SRN BLUE RIDGE. MODELS AGAIN PRINT OUT LIGHT QPF OVER THE
NC MTNS AND THINK ISOLATED AT BEST AS THE SFC GRADIENT WILL BE
WEAKER AND MORE UNIFORM FROM THE SE WITH LESS MOISTURE TO WORK WITH.

SAT NIGHT...A CLEARING SKY WILL ALONG WITH LIGHT WINDS SHOULD ALLOW
TEMPS TO DROP AT OR BELOW MAV MOS AND HAVE LOWS IN THE 50S OVER MOST
OF THE AREA...BUT WILL SEE WARMER TEMPS ON THE WRN RIDGES AS WARM
AIR ADVECTION STARTS TAKING SHAPE FROM THE SOUTHWEST...WITH UPPER
RIDGE BUILDING OVERHEAD.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
SURFACE HIGH PRESSURE WILL REMAIN ALONG THE EAST COAST THROUGH THE
PERIOD. AN UPPER LEVEL RIDGE OVER THE OHIO VALLEY WILL EVENTUALLY
MOVE OVER THE SURFACE RIDGE THIS WEEKEND. THESE TWO DRY HIGHS WILL
KEEP THE AREA RAIN FREE THROUGH THE PERIOD. WITH ABUNDANT SUNSHINE
AND DRY AIR OVER THE REGION...EXPECT TEMPERATURES TO MODERATE A FEW
DEGREES EACH DAY. SEASONABLY TEMPERATURES EXPECTED OVER THE WEEKEND
THEN ABOVE NORMAL EARLY NEXT WEEK.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
A WEAK COLD FRONT WILL MOVE SOUTHEAST ACROSS THE AREA THIS AFTERNOON
INTO TONIGHT. VFR WEATHER IS EXPECTED THIS AFTERNOON INTO TONIGHT.
THERE IS A SLIGHT CHC OF MVFR SHOWERS OR TSTMS DEVELOPING AHEAD OF
THE FNT...CHCS FOR ANY OF THE AIRPORTS TO BE AFFECTED ARE SO LOW
THERE IS NO MENTION IN THE TAF. THE BEST INSTABILITY AND MOISTURE
WILL BE LOCATED TO THE SOUTHEAST OF OUR FORECAST AREA. MOSTLY CLEAR
SKIES AND GOOD RADIATION CONDS TONIGHT WILL BRING ANOTHER THREAT OF
SHALLOW GROUND FOG RESTRICTING VSBYS TO MVFR- LIFR IS EXPECTED AT
LWB WITH THICKER RIVER FOG.

A LARGE HIGH WILL BUILD INTO THE REGION TONIGHT AND DOMINATE THE
WEATHER FOR SEVERAL DAYS. EXCEPT FOR THE POSSIBILITY OF EARLY
MORNING FOG...VFR CONDITIONS ARE EXPECTED THROUGH MONDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ/KK
NEAR TERM...JJ/KK
SHORT TERM...WP
LONG TERM...RCS
AVIATION...JJ/KK
Hazardous weather outlook, Aug 26, 2:43 AM EST, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
343 AM EDT THU AUG 26 2010

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-271000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
343 AM EDT THU AUG 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Roanoke radar (KFCX), 68 km away, was scanning. The volume nearest the first event began at 18:26 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Botetourt

When
August 26, 1:26 PM EST
Where
Botetourt County, 1.3 mi WNW of Lithia
Measured
1.75 in hail
Reported by
Public
Coordinates
37.490, -79.770

Golf ball size hail reported at Mile Marker 160 on Interstate 81.

Hail, Radford (C)

When
August 26, 2:06 PM EST
Where
Radford (C) County, 0.88 mi NW of Radford
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.130, -80.570

Dime to nickel size hail fell.

Thunderstorm Wind, Patrick

When
August 26, 3:39 PM EST
Where
Patrick County, 1.11 mi E of Dodson
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
36.830, -80.100

One tree was knocked down by thunderstorm winds.

Thunderstorm Wind, Amherst

When
August 26, 3:47 PM EST
Where
Amherst County, 0.69 mi S of Elon
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.510, -79.200

A one-foot diameter tree limb was blow down.

Thunderstorm Wind, Franklin

When
August 26, 3:50 PM EST
Where
Franklin County, 1.38 mi S of Glade Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.960, -79.770

Several large tree limbs were reported to be down.

Hail, Amherst

When
August 26, 3:50 PM EST to 4:50 PM EST
Where
Amherst County, 2.07 mi S of Elon
Measured
0.88 in hail
Reported by
Public
Coordinates
37.490, -79.200

Penny to nickel size hail reported.

Thunderstorm Wind, Buckingham

When
August 26, 4:25 PM EST
Where
Buckingham County, 0.88 mi NW of Wingina
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
37.640, -78.730

One tree was reportedly blown down by strong winds along State Route 604.

Thunderstorm Wind, Patrick

When
August 26, 5:52 PM EST
Where
Patrick County, 1.31 mi ENE of Stuart
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
36.640, -80.260

One tree blown over by the strong winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256783, 256790, 256788, 256785, 256786, 256791, 256787, 256789.